Hyderabad: 12 kids suffer chills after antibiotic jab at Gandhi hospital

DECCAN CHRONICLE. | KANIZA GARARI
Published Mar 27, 2017, 6:51 am IST
Updated Mar 27, 2017, 6:55 am IST
The children, suffering from different complaints, developed fever and chills after being given the injection at 7.30 pm on Saturday.
Children lying in a ward in Gandhi Hospital after suffering from chills and fever. (Photo: DC)
 Children lying in a ward in Gandhi Hospital after suffering from chills and fever. (Photo: DC)

Hyderabad: Two nurses, Shobha and Sunita, have been suspended and the duty doctor Naveen Singh has been issued a memo by the director of health and medical education at Gandhi Hospital after it was found that 12 children suffered from an allergic reaction after being administered an injection.

The children, suffering from different complaints, developed fever and chills after being given the injection at 7.30 pm on Saturday. According to the case sheet, the children were to be given Amoxcylav but other vials of sodium sulphate were found in the paediatric ward. The sodium sulphate vials had an expiry date of 2011 and 2016.

Health minister Dr Lakshma Reddy explained, “When the director of health and medical education Dr M. Ramani carried out an initial inquiry, there were no from the nurses. For this reason, they have been suspended. Another external inquiry comprising three doctors from Niloufer Hospital, Warangal and Nizamabad will be carried out. If no wrong was done, their suspension will be revoked. But we want to send a strong message that wrong steps will not be tolerated.”

Likely negligence in use of needle
After they complained of fever and chills, the duty doctor got a complaint from the parents of two and after that all the parents complained. Immediate action was taken and another set of drugs to control the reaction were given.

A senior paediatrician on condition of anonymity said, "Amoxcylav is known to cause these reactions in patients who are allergic to these antibiotics. The reaction in all the 12 children could be if the same needle was used to give the injections. To control the reaction, steroids and antihistamine drugs are given to the patient."

Those who were suffering from pneumonia and neurological problems were shifted to the intensive care unit for stabilisation while others were taken care of in the ward.

The relatives were very upset. P Ramesh, father of Kavya asks how all the children  can have the same reaction from the injection. “Something was wrong. My daughter is undergoing treatment for pneumonia since the last 10 days. An injection is given daily at 7.30 pm. There was no problem. On Saturday, it was different. The government must inquire.

Location: India, Telangana, Hyderabad




ADVERTISEMENT
ADVERTISEMENT
ADVERTISEMENT
ADVERTISEMENT
ADVERTISEMENT